Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

May 30, 2018Madison County, Georgia

NWS Atlanta, GA issued this special weather statement at May 30, 2018, 6:39 PM EDT for Madison County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 6:39 PM EDT (22:39 UTC)
Expired
May 30, 2018, 7:30 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA

County Madison County, GA

The radar

The Greer radar (KGSP), 116 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS82 KFFC 302239
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT WED MAY 30 2018
 
GAZ027-036-038-302330-
Madison GA-Oglethorpe GA-Clarke GA-
639 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHWESTERN OGLETHORPE
AND NORTHEASTERN CLARKE COUNTIES UNTIL 730 PM EDT...

At 638 PM EDT...a strong thunderstorm was over Colbert, or near
Danielsville...moving northeast at 35 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of this storm include
Danielsville, Comer, Winterville, Colbert, Arnoldsville, Carlton,
Hull, Athens-Clarke County, Diamond Hill, Smithonia, Paoli, Dunlap,
Neese and Watson Mill Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
      3412 8305 3411 8303 3410 8304 3408 8301
      3408 8300 3405 8298 3389 8315 3399 8336
      3425 8324 3424 8317 3427 8311
TIME...MOT...LOC 2238Z 205DEG 32KT 3405 8319 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 30, 2:46 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 30, 2:46 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EDT Wed May 30 2018

.SHORT TERM /Tonight through Thursday Night/...
Models in fairly good agreement with the short term solution.
Outflow from the MCS that was over Alabama this morning is currently
moving across the CWA bringing scattered to numerous
showers/tstorms. Sunshine has started to heat the areas behind this
outflow, however it is still in question as to whether there will be
enough heating to initiate some convection. Hi-res models are
showing nothing but will keep chance pops into the evening across
western GA for that stray shower/tstorm that develops. Otherwise it
looks like we will see a break in the showers/tstorms tonight,
enough of a break where we can let the Flash Flood Watch expire at
00Z.

Another short wave will move into the Tennessee Valley late tonight
and into the CWA Thursday. This will bring an increasing risk of
showers and tstorms, mainly across north Georgia late Thursday
morning and afternoon. Forecast CAPES of 2000 to 3000 across the CWA
could allow a few storms to become strong to severe with the main
threat damaging winds. SPC has put the northern half of the CWA in a
marginal risk for Thursday. With the tropical atmosphere and PWATs
running above normal, some of the storms could produce heavy rain
and a Flash Flood Watch may need to be issued for Thursday.

17

.LONG TERM /Friday through Wednesday/...
The synoptic pattern to begin the long term will feature broad and
generally weak cyclonic flow across the eastern US...with a ridge
just upstream over the central US and stronger cyclonic flow across
the West. Within the weaker cyclonic regime across the
east...several notable shortwaves can be identified in the mid
levels...one across the western TN valley and another in the Lake
Michigan vicinity. Although these waves will begin to phase later in
the weekend...the leading wave across the TN Valley is expected to
to be responsible for some shower activity across KY and TN at 12z
Friday. As the wave clips eastern Georgia through the day...DCVA in
conjunction with daytime heating will be the primary sources for
larger scale lift and the development of scattered showers and
thunderstorms across the area...especially north Georgia. Activity
should peak during the afternoon and evening and begin to dissipate
into the overnight hours Friday as the shortwave continues SE.

By Saturday the previous day's shortwave will become more in phase
with the Lake Michigan wave and evolve into a better defined area of
low pressure across the DELMARVA region. With little source for lift
in addition to possible drying of the mid levels...thunderstorm
development should be largely a result of diurnal heating. Activity
should remain isolated in nature with a good potential for the first
time in a while for most everyone to stay dry. Temps however will be
hot with highs in the upper 80s to lower 90s.

By Sunday...the next shortwave will traverse the region as the mid
level regime across Georgia becomes more northwesterly as DELMARVA
mid level low remains nearly stationary. This shortwave is expected
to feature a weak sfc cold front. Given the rather unimpressive
strength of this system as a whole...convection does not look
widespread at this time but given very warm sfc conditions in
conjunction with lower and upper level forcing present...the chance
for shower and thunderstorm chances will be increase to some extent
compared to Saturday.

The region will remain under the influence on weak NW flow aloft
into the middle of next week...with subtle mid level shortwaves
traversing the flow. However...given weak frontal passage on
Sunday...12z guidance suggests rather meager precip potential with
decent lower level high pressure influence...perhaps most so for
north Georgia. Nonetheless...given high temps in the 80s with sfc
dewpoints above 60...diurnally driven storms will be possible each
afternoon/evening. Frontal boundary may also become stationary
across southern Georgia which may allow for better coverage
extending up into central Georgia through mid week. Overall...the
extended forecast does not look to resemble the tropical rain forest
as it has the past several weeks.

Kovacik

&&

.HYDROLOGY...
The flash flood watch will continue thru 8pm this evening for
counties from Floyd to Hall and north into this evening. This is
to account for how much rain this area has had the past 24 to 36
hours and the potential for more heavy rain through the afternoon.

&&

.AVIATION...
18Z Update...
Convection will continue this afternoon, dissipating after sunset.
Expect convection to begin a little earlier Thursday due to a
short wave moving across the region late tonight and Thursday.
Winds will remain southwest through the forecast. Cigs will become
MVFR/IFR late tonight...lifting to VFR by 18Z Thursday.

//ATL Confidence...18Z Update...
Medium on convection timing this afternoon and Thursday.
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  86  70  89 /  70  60  50  60
Atlanta         70  85  71  87 /  50  60  50  60
Blairsville     65  82  65  83 /  70  60  50  60
Cartersville    69  85  69  88 /  50  60  50  60
Columbus        72  88  72  89 /  60  60  50  50
Gainesville     69  85  70  86 /  70  60  50  60
Macon           71  88  71  90 /  70  60  50  50
Rome            69  86  70  88 /  40  60  50  60
Peachtree City  69  86  70  88 /  50  60  50  60
Vidalia         72  88  73  92 /  40  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for the following
zones: Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson...
Fannin...Floyd...Forsyth...Gilmer...Gordon...Hall...Lumpkin...
Murray...Pickens...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...17
LONG TERM....Kovacik
AVIATION...17
Hazardous weather outlook, May 30, 2:43 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
243 PM EDT Wed May 30 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
243 PM EDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Numerous showers and scattered thunderstorms can be expected
today into tonight. A few storms could be strong with gusty winds,
frequent lightning and locally heavy rainfall. A Flash Flood Watch
remains in effect for north Georgia from Floyd to Hall county
and north. Refer to the Flash Flood Watch /ATLFFAFFC/ on the web
for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms can be expected Thursday. A few
storms on Thursday could become severe with a threat for damaging
wind and heavy rainfall.

Scattered thunderstorms will continue through Friday before
becoming more isolated Saturday through Tuesday. A few of these
storms could become strong, carrying a threat of gusty winds,
frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time, but spotters are
encouraged to submit reports of any severe or significant weather and
flooding through the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, May 30, 4:40 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
440 PM EDT WED MAY 30 2018

GAZ084-097-302115-
Wilkinson GA-Laurens GA-
440 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON AND
NORTHWESTERN LAURENS COUNTIES UNTIL 515 PM EDT...

At 440 PM EDT...a strong thunderstorm was near Dudley, or 11 miles
west of Dublin...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Dexter, Dudley, Montrose, Harlow, Chappells Mill
and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3241 8313 3253 8320 3277 8310 3264 8282
      3236 8303
TIME...MOT...LOC 2040Z 205DEG 9KT 3248 8310

WIND...40MPH
Special weather statement, May 30, 6:37 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
637 PM EDT WED MAY 30 2018

GAZ085-086-097-098-302300-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
637 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...NORTHERN
TREUTLEN...SOUTHEASTERN JOHNSON AND NORTHEASTERN LAURENS COUNTIES
UNTIL 700 PM EDT...

At 637 PM EDT...a strong thunderstorm was over Scott, or 12 miles
east of Dublin...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Adrian, Kite, Orland, Rockledge, Orianna, Norristown, Minter,
Norristown Junction, Meeks, Blackville, Gillis Springs, Scott,
Brewton and Covena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3242 8275 3260 8280 3270 8250 3244 8243
TIME...MOT...LOC 2237Z 256DEG 12KT 3253 8270

WIND...40MPH
Special weather statement, May 30, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT WED MAY 30 2018

GAZ027-036-038-302330-
Madison GA-Oglethorpe GA-Clarke GA-
639 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHWESTERN OGLETHORPE
AND NORTHEASTERN CLARKE COUNTIES UNTIL 730 PM EDT...

At 638 PM EDT...a strong thunderstorm was over Colbert, or near
Danielsville...moving northeast at 35 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Danielsville, Comer, Winterville, Colbert, Arnoldsville, Carlton,
Hull, Athens-Clarke County, Diamond Hill, Smithonia, Paoli, Dunlap,
Neese and Watson Mill Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
      3412 8305 3411 8303 3410 8304 3408 8301
      3408 8300 3405 8298 3389 8315 3399 8336
      3425 8324 3424 8317 3427 8311
TIME...MOT...LOC 2238Z 205DEG 32KT 3405 8319

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:30 PM EDTSpecial Weather StatementFFCChattooga, Dade, Walker45 min
May 29, 9:18 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Floyd, Walker57 min
May 29, 9:33 PM EDTSpecial Weather StatementFFCHall42 min
May 29, 9:55 PM EDTRiver Flood WarningFFCGwinnett2 hr
May 29, 11:10 PM EDTSpecial Weather StatementFFCTowns, White50 min
May 29, 11:56 PM EDTFlash Flood WarningFFCTowns, White13 hr
May 30, 12:47 AM EDTSpecial Weather StatementFFCCarroll, Haralson, Paulding, Polk43 min
May 30, 1:07 AM EDTRiver Flood WarningFFCTowns7 hr
May 30, 1:32 AM EDTRiver Flood WarningFFCWhite4 hr
May 30, 2:23 AM EDTRiver Flood WarningFFCGwinnett, Walton4 hr
May 30, 2:33 AM EDTRiver Flood WarningFFCTowns24 hr
May 30, 9:31 AM EDTRiver Flood WarningFFCGwinnett11 hr
May 30, 1:01 PM EDTAreal Flood WarningFFCTowns, White6 hr
May 30, 4:40 PM EDTSpecial Weather StatementFFCLaurens35 min
May 30, 6:37 PM EDTSpecial Weather StatementFFCJohnson23 min
May 30, 6:56 PM EDTSpecial Weather StatementFFCGreene34 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.